Wednesday, January 30, 2008

3 drug interactions seem to be the culprits--Betcha good results follow!

From John: Hello, everyone. It's 9pm and we've just switched to a new room at MD Anderson in the outpatient clinic. We have several more hours before we get to sleep in "our own" bed, and miles to go before we sleep, and miles to go before we sleep.

Anna was just talking to her sister Patti, an RN, and learned almost by accident--a drug that we were given two weeks ago creates multiple side effects whose presence may explain why I have been responding as I have. This is potentially dire, but it is potentially quite rewarding, and we are hoping hard for the latter. The drug was prescribed on Sunday, January 14th (and I took it til yesterday when we discovered I had no meds from home) in anticipation of brain surgery that I am not getting. It's an anti-convulsive called Keppra and it can cause dramatic weakness, dizziness, and hallucinations. It will be great to get off of it. Apparently some people cannot tolerate it at all, and I may be one. Thank you Patti!

As we noted above, we have several hours to go in here before we walk over the skybridge nearby to our hotel room. If we have any sense, we'll use some of this time for sleep so as not to be quite so tired when we're driving back to Austin tomorrow a.m.

Anna: Can't wait til that awful stuff washes out of John's system!!!!!! Patti and my brother in law Dennis just experienced similar effects with a close relative and after they pulled him off of it, he regained his strength and came back to normal. Today was the day of finding out about drug effects. The 3 top ones, worthy of pulling or reducing for John are:
1. Bactrum which may be cutting his platelet (blood clotting ability) levels in half--Identified by Dr. Andersson
2. An antifungal (vericonozole) which is related to V-Fend, known to cause auditory hallucinations in some patients--V-Fend link was identified by a wonderful friend who's a Physician's Assistant here at MD Anderson--Link to this drug may not pan out as an issue
3. Keppra identified by Patti and Dennis Frank

So there are some possible explanations for the mystery. These 3 little demons may be causing a lot of the problem. Maybe fixing these will allow us to focus on success!!!

Love, John and Anna


Post a Comment

<< Home